Indiana, 2005

Lightning Strike in Indiana, August 20, 2005

August 20, 2005 · NWS LOT · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Aug 20, 2:20 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 20, 2:20 AM CST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
320 AM CDT SAT AUG 20 2005

.DISCUSSION REGARDING MORNING ZONES/GRIDS:

TSTMS EXPECTED TO BE ONGOING AT START OF PERIOD THIS MRNG AS FRONTAL
WAVE /ALG BOUNDARY PRODUCED BY CONVECTIVE COMPLEXES PAST FEW DYS/
OVR NERN IA ZIPS OFF TO E ALLOWING FROPA LATER THIS MRNG ON SKED
WITH PREVIOUS FCST.  WILL END PCPN THREAT WITH FROPA AND PASG OD
SHRT WV...BUT MEAN LYR RH AND LLVL DEW POINT FCSTS CONT TO SHOW LAG
IN HAVING DRIER AIR MOVE IN.  MORE SIG DEW POINT DROP TO ARRIVE LATE
THIS AFTN/EVE WITH PASSAGE OF SYNOPTIC SCALE COLD FRONT EXTENDING
SWWD FROM LOW OVR NRN ONTARIO...INTO SRN MN/NWRN IA ATTM.  BECAUSE
OF THIS...SKIES WILL LIKELY RMN MORE CLOUD COVERED THAN NOT...DUE TO
CONVECTIVE CLOUD CANOPY THIS MRNG...AND LWR STRATO CU DECK EXPECTED
TO FORM AS DIURNAL HTG TAKES PLACE LATER THIS MRNG/ERLY AFTN.  AS
DRIER LLVL AIR ARRIVES LATE THIS AFTN/THIS EVENING...SKIES SHOULD
CLR OFF MORE.  PARCEL TRAJECTORY FCSTS SUGGEST SUNDAYS AMS WILL BE
SIMILAR TO WHATS OVR WSRN MN THIS MRNG...NOTABLY LESS HUMID AND
COOLER. SO MORE SUN ON TAP FOR TMRW.  MORE SIG DROP IN TEMPS TO
ARRIVE SUN NGT AS SCNDRY SHRT WAVE DIGS SSEWD ARND UPR LO CNTRD OVR
ERN ONTARIO.  THIS WILL REINFORCE COLD ADVECTION SUN NGT INTO
MON...AND WITH ASSD LIFT AND TIGHT CYCLC TURNING ALF...EXPECT LOTS
OF LLVL INSTBY CLOUDINESS FOR START OF WEEK.

UPR LO OVR CAN EVENTUALLY MOVES FAR ENUF E BY TUES-TUES NGT TO ALLOW
COLD ADVCTN CLOUDS TO SCATTER OUT SO MNLY CLR AND VERY COMFORTABLE
WX ON TAP TUES THRU MIDWEEK AS SFC HI PRES RIDGING RMNS OVR GRTLKS
RGN.

MED RANGE GUID RATHER INCONSISTENT SO WILL BACK OFF ON HAVE PCPN IN
EXTENDED PORTION OF FCST AT THIS TIME.  OVERALL TREND SHOULD BE GRDL
DAY-TO-DAY WARMING FROM THU ON AS H5 HGTS INCRS AND CONTINENTAL HIGH
PRES AREA SLIDES OFF TO E COAST.

MERZLOCK

&&

.AVIATION DISCUSSION REGARDING 12Z TAFS:

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LK MI...NONE.
Hazardous weather outlook, Aug 19, 3:30 PM CST, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 PM CDT FRI AUG 19 2005

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-201100-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 PM CDT FRI AUG 19 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE REGION
TONIGHT.

A COLD FRONT WILL APPROACH NORTHERN ILLINOIS AND NORTHWEST INDIANA
TONIGHT. THIS FRONT WILL PROVIDE ENOUGH LIFT TO PRODUCE SHOWERS AND
THUNDERSTORMS. THE SHOWERS AND THUNDERSTORMS ARE EXPECTED TO OCCUR
MAINLY AFTER MIDNIGHT. SOME OF THE THUNDERSTORMS MAY BE SEVERE WITH
DAMAGING WIND AS THE MAIN THREAT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SOUTHEAST OF A LINE
FROM HARVARD ILLINOIS TO AMBOY ILLINOIS. THIS INCLUDES MOST OF
NORTHWEST INDIANA AND NORTHEAST ILLINOIS.

THUNDERSTORMS WILL FORM AS THE COLD FRONT MOVES INTO INDIANA AND
CENTRAL ILLINOIS SATURDAY MORNING. SOME OF THESE THUNDERSTORMS MAY
BECOME SEVERE WITH DAMAGING WIND AS THE MAIN THREAT.

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY NIGHT AND EARLY FRIDAY
MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TONIGHT AND SATURDAY
MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-201100-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 PM CDT FRI AUG 19 2005

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TONIGHT

SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY OVER SOUTHERN LAKE
MICHIGAN TONIGHT. SOME OF THE THUNDERSTORMS MAY PRODUCE WIND GUST OF
UP TO 35 KNOTS. MOST OF THE SHOWERS AND THUNDERSTORMS ARE EXPECTED
TO OCCUR AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED EARLY SATURDAY MORNING AND
MAY CONTINUE IN THE SOUTHERN PORTIONS OF THE FORECAST AREA SATURDAY
AFTERNOON. SOME OF THESE THUNDERSTORMS MAY PRODUCE GUSTS OF 35 KNOTS.

THE NEXT CHANCE OF THUNDERSTORMS MAY BE THURSDAY NIGHT AND EARLY
FRIDAY MORNING.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

The radar

The Chicago radar (KLOT), 85 km away, was scanning. The volume nearest the first event began at 09:42 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Porter

When
August 20, 3:45 AM CST
Where
Porter County, Chesterton
Property damage
$40,000
Reported by
NEWSPAPER
Coordinates
41.509, -87.073 (the zone’s center; the record gives no point)

A bolt of lightning struck an apartment building during a thunderstorm early Saturday morning. It is suspected of starting a smoldering fire in the insulation in the attic which was finally noticed at 315 pm in the afternoon. Damage was estimated at $30,000 for the structure, mainly the roof, and $10,000 to contents in the building.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2005Every state in 2005This day in weather historyWarnings in Indiana, August 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5475706.